The Ramanujan Journal

, Volume 15, Issue 1, pp 109–121 | Cite as

On the number of partitions into primes

  • R. C. Vaughan


There is, apparently, a persistent belief that in the current state of knowledge it is not possible to obtain an asymptotic formula for the number of partitions of a number n into primes when n is large. In this paper such a formula is obtained. Since the distribution of primes can only be described accurately by the use of the logarithmic integral and a sum over zeros of the Riemann zeta-function one cannot expect the main term to involve only elementary functions. However the formula obtained, when n is replaced by a real variable, is in \({\mathcal{C}}^{\infty}\) and is readily seen to be monotonic.


Prime numbers Partitions 

Mathematics Subject Classification (2000)

11P82 11P55 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bateman, P.T., Erdős, P.: Monotonicity of partition functions. Mathematika 3, 1–14 (1956) MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bateman, P.T., Erdős, P.: Partitions into primes. Publ. Math. Debrecen 4, 198–200 (1956) MathSciNetzbMATHGoogle Scholar
  3. 3.
    Browkin, J.: Sur les décompositions des nombres en sommes de nombres premiers. Colloq. Math. 5, 205–207 (1958) zbMATHMathSciNetGoogle Scholar
  4. 4.
    Hardy, G.H., Ramanujan, S.: Asymptotic formulæ in combinatory analysis. Proc. Lond. Math. Soc. 17, 75–115 (1918) CrossRefGoogle Scholar
  5. 5.
    Kerawala, S.M.: On the asymptotic values of ln p A(n) and ln p A(d)(n) with A as the set of primes. J. Nat. Sci. Math. 9, 209–216 (1969) zbMATHMathSciNetGoogle Scholar
  6. 6.
    Roth, K.F., Szekeres, G.: Some asymptotic formulæ in the theory of partitions. Q. J. Math. Oxf. Ser. (2) 5, 241–259 (1964) CrossRefMathSciNetGoogle Scholar
  7. 7.
    Vaughan, R.C.: The Hardy–Littlewood Method, 2nd edn. Cambridge Tracts in Mathematics, vol. 125. Cambridge University Press, Cambridge (1997) zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Department of MathematicsPennsylvania State UniversityUniversity ParkUSA

Personalised recommendations